Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Will Primolut Nor help delay my period?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
Posted Sat, 28 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Deepak Anvekar 47 hours later

Thanks for the Query,

Duphaston (Dydrogesterone) and Primolut N (Norethisterone) are orally active analogues of the sex hormone progesterone.

This medication is supposed to be taken only after the ovulation has occured, and you are expecting your period in due time.

These medications just prolongs the duration of the luteal phase of the menstrual cycle, which follows the ovulatory phase. This usually lasts normally for 14 days after which progesterone withdrawal causes menstruation to begin. Taking Primolut N, acts like progesterone and prolongs this phase and hence delays the onset of the period.

The difference between the two medications is that Duphaston is a weaker analogue but is safe when pregnancy results due to accident. But Primolut N is a much stronger and potent analogue and has less chances of failure when compared to Duphaston. However, primolut is not safe in pregnancy, so you must ensure that you would not be pregnant during that cycle.

Hence taking Primolut N instead of Duphaston this time, during your holiday will definitely work and help you enjoy your holidays better.

Please note the following points about usage of this medication:-

1. The recommended dosage is 1 tablet of Primolut N 3 times daily.

2. The duration of use of this medicine should not be longer than 10-14 days.

3. The medication is begun about at least 3 days before the expected menstruation. (In your case you can take it as scheduled on 23rd August).

4. Bleeding will occur 2-3 days after having stopped the medication.

There is no issues with regarding to being sexually active while being on Primolut N.

In case you have not had sexual intercourse or have used barrier contraception during the fertile period of your cycle ( Day 12 to day 16 of the cycle) the chances of you being pregnant would be less likely and you can take Primolut N to delay the periods. In such a case taking the medication will delay the period and hence you can safely have sex without having to worry about conception until the onset of the period.

I hope this helps to answer your question effectively.

Please feel free to consult me if you have any doubts.


Dr Anvekar.
Above answer was peer-reviewed by
Follow-up: Will Primolut Nor help delay my period? 1 hour later
Hi Doctor Anvekar,

Thank you for your very informative and detailed reply. Just one more question. i have read on the internet that some people get very ill from taking Permulot Nor. Should i be worried as im sre my doctor would have warned me and not advised me to take it if that was the case?


Answered by Dr. Deepak Anvekar 32 minutes later

Thank you for the follow up query.

Medicines and their possible side effects can affect individual people in different ways. I have provided a few important side effects that are known to be associated with Primolut N.

1. Nausea, Headache / migraine

2. Change in sex drive

3. Bloating, fluid retention, Weight gain

4. Breast discomfort

5. Dizziness, Depressed mood

6. Skin reactions such as itching

7. Hair loss (alopecia)‎

8. Excessive hair growth (hirsutism)

9. Sleepiness

10. Difficulty sleeping (insomnia)

But just the mentioning of a ‎effect does not mean that all people using this medicine will experience that or any side ‎effect.‎ Undesirable effects are more common during the first few days after start of intake of Primolut N, and ‎subside with duration of treatment.‎

For most part Primolut N is a medication that is used world wide by many women for its efficacy. Hence you can take it with full confidence.

I hope this helps.


Dr Anvekar.

Above answer was peer-reviewed by
Follow-up: Will Primolut Nor help delay my period? 57 minutes later
Hi Doctor,

Thanks so much for this helpful information and advice! As you can imagine as its the first time im taking it, I want to be sure of everything. With Duphasaton, i only had bloating and my breasts were sensitive but otherwise i was fine.

My final questions are, if I do experience any of the above effects, should i discontinue immediately? or wait a few days and if they persist then discontinue?

And IF this medication works which I really pray to go it does this time, while having sexual intercourse, will i definitely not start bleeding during?? that would be very embarrassing!

Thanks again!
Answered by Dr. Deepak Anvekar 8 minutes later

There is no need to stop the medication, unless they are highly intolerable. But such a probability is less likely.

You can continue to take them, and they will resolve on their own.

Bleeding will not occur during sexual intercourse, while you are on Primolut N. You can definitely be sure about that. Bleeding will resume a few days after you choose to stop taking the medication, and definitely not before that.

I hope this helps to clear your doubts.

Wish you a enjoyable vacation.


Dr. Deepak Anvekar.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor